Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Depression. On venlafaxine. Weight gain, muscle problems, hot flashes. Side effect, other medicine?

Thank you so much for getting back to me. I have been suffering from depression for the past 2 years. I am taking venlafaxine 225mg. Since I have been taking this I have gained 20 lbs within a year. I am also having muscle problems and hot flashes before I go out. Do you think this has something to do with this medication. If so is there something else you could recommend, that I could tell my doctor to prescribed me. Thank you.
Asked On : Sat, 27 Apr 2013
Answers:  2 Views:  53
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response

welcome to Healthcare Magic.

Venlafaxine can associated with weight gain in some cases. If your depression has improved on this medicine then in such condition it will be better to monitor your weight and implement lifestyle measures to reduce your weight.

If your hot flushes and muscle problem started after initiation of venlafaxine, then it may be side effect related to it. As you are already on venlafaxine for 2 years. If hot flushes and muscle problem are recent in onset then it is less likely due venlafaxine.

Apart from that there is need to rule out other causes for weight gain (Hypothyroidism), hot flushes (menopause in female) and muscle problem after evaluation and investigation.

Wish you all the best.


Dr Ashish Kumar Mittal
Answered: Sat, 27 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Psychiatrist Dr. Srinivasa S.R.R.Y.'s  Response
Thanks for writing
Venlafaxine is a good antidepressant. But rarely some people may not tolerate it and the side-effects you have described may be encountered with it like weight gain, and others. There are several antidepressants available like escitalopram, sertraline, mirtazapine, bupropian etc which can be tried with. Now medical science has made a lot of progress in the treatment of depression. However you need to taper the drug slowly and shouldnot stop it suddenly.

Best wishes
Answered: Wed, 8 May 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor